Alert archive / North Carolina / Small Craft Advisories in 2016

Small Craft Advisory 28, NWS Wilmington, NC

April 20, 2016

NWS Wilmington, NC issued this small craft advisory at Apr 20, 2016, 7:09 PM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Apr 20, 2016, 7:09 PM EDT (23:09 UTC)
Expired
Apr 21, 2016, 3:00 AM EDT
In force
8 hr
Issued by
NWS Wilmington, NC

The text

As transmitted.

759 
WHUS72 KILM 202309
MWWILM

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
709 PM EDT WED APR 20 2016

AMZ250-252-210400-
/O.NEW.KILM.SC.Y.0028.160420T2309Z-160421T0400Z/
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT
20 NM-
709 PM EDT WED APR 20 2016

...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT EDT TONIGHT.

* WINDS...NORTHEAST 15 TO 20 KT.

* SEAS...4 TO 6 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
AND OR SEA OF 6 FT OR GREATER ARE EXPECTED TO PRODUCE HAZARDOUS
WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...
ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID
NAVIGATING IN THESE CONDITIONS.

&&

$$

9
2 follow-up statements
589 
WHUS72 KILM 210226
MWWILM

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
1026 PM EDT WED APR 20 2016

AMZ250-252-210700-
/O.EXT.KILM.SC.Y.0028.000000T0000Z-160421T0700Z/
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT
20 NM-
1026 PM EDT WED APR 20 2016

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 3 AM EDT THURSDAY...

* WINDS...NORTHEAST 15 TO 20 KT.

* SEAS...3 TO 6 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
AND OR SEA OF 6 FT OR GREATER ARE EXPECTED TO PRODUCE HAZARDOUS
WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...
ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID
NAVIGATING IN THESE CONDITIONS.

&&

$$

9
439 
WHUS72 KILM 210657
MWWILM

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
257 AM EDT THU APR 21 2016

AMZ250-252-210800-
/O.EXP.KILM.SC.Y.0028.000000T0000Z-160421T0700Z/
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT
20 NM-
257 AM EDT THU APR 21 2016

...SMALL CRAFT ADVISORY WILL EXPIRE AT 3 AM EDT EARLY THIS
MORNING...

LATEST OBSERVATIONS SHOW THAT WINDS AND SEAS HAVE SUBSIDED BELOW
SMALL CRAFT ADVISORY CRITERIA.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this small craft advisory went out at Apr 20, 3:42 PM EDT, 3 hours 27 minutes earlier.

Area forecast discussion, Apr 20, 3:42 PM EDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
342 PM EDT WED APR 20 2016

.SYNOPSIS...
HIGH PRESSURE WILL BUILD IN BEHIND A COLD FRONT OVER THE NEXT
SEVERAL DAYS BRINGING DRY AND SEASONABLE WEATHER. AS THIS HIGH
MOVES OFF THE COAST BY MONDAY TEMPERATURES AND HUMIDITY WILL
SLOWLY CLIMB.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 300 PM WEDNESDAY...

A BACKDOOR COLD FRONT HAS MOVED S OF THE SOUTH SANTEE RIVER.
THIS FRONT WILL STALL NEAR THE SAVANNAH RIVER LATE THIS EVE. THE
FRONT WILL MOVE BACK TO THE N LATE THU AND THU NIGHT. NO
SHOWERS HAVE BEEN ABLE TO DEVELOP IN THE RELATIVELY DRY AIR THIS
AFTERNOON. THERE IS A CAP AROUND 15-16 KFT THAT HAS HELPED TO SQUASH
ANY CUMULUS THAT MIGHT ATTEMPT TO GROW VERTICALLY. NO SHOWERS ARE
EXPECTED FOR THE REMAINDER OF THE PERIOD.

EXPECT A FAIR AMOUNT OF CLOUD COVER TO PERSIST TONIGHT WITH A GOOD
DEAL OF HIGH CLOUDS AROUND. SHALLOW CUMULUS SHOULD DISSIPATE THROUGH
THE EVE...HOWEVER...MODEL SOUNDINGS ARE SUPPORTING THE DEVELOPMENT
OF SOME STRATUS OVERNIGHT.

LOWS TONIGHT WILL BE IN THE MID 50S TO LOWER 60S...COOLEST INTERIOR
NORTH.

AN AIR QUALITY ALERT HAS BEEN ISSUED FOR BRUNSWICK COUNTY DUE TO A
FIRE THAT BEGAN NEAR BOLIVIA ON TUE. THE ALERT IS VALID TIL
MIDNIGHT.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
AS OF 300 PM WEDNESDAY...

THE RISK FOR RAINFALL INCREASES SHARPLY BEGINNING LATER FRI AND FRI
NIGHT AHEAD OF A COLD FRONT. ALTHOUGH THE SURGE OF GULF AND ATLANTIC
MOISTURE IS RATHER BRIEF...IT IS SIGNIFICANT WITH PRECIPITABLE WATER
VALUES RISING TO AN INCH AND A HALF OR GREATER IN THE WAKE OF A WARM
FRONT LATE THU AND THU NIGHT...PEAKING LATER FRI AND FRI EVE. THE S
TO SW FLOW WILL BE THROUGHOUT A VERY DEEP LAYER WITH SATURATION OR
NEAR SATURATION THROUGH AT LEAST 30 KFT.

SOME LIGHT SHOWERS COULD DEVELOP AS EARLY AS THU BUT THIS ACTIVITY
WILL BE ISOLATED AND FLEETING. ORGANIZED CONVECTION WILL HAVE TO
WAIT TIL FRI. WILL INCREASE POPS TO LIKELY FRI AFTERNOON AND FRI
NIGHT FROM W TO E. THE COLD FRONT WILL MOVE THROUGH THE AREA DURING
THE LATE NIGHT HOURS OF FRI...ENDING THE RISK OF SHOWERS...LASTLY AT
THE COAST.

INSTABILITY WILL BE WEAK WITH CONSIDERABLE CLOUD COVER EXPECTED TO
DEVELOP WELL AHEAD OF ANY ORGANIZED CONVECTION. MIXED LAYER CAPE
VALUES ARE PROGGED TO PEAK AROUND 500 J/KG. MID-LEVEL LAPSE RATES
ARE ALSO NOT FORECAST TO BE STRONG. THERE IS GOOD VEERING OF WINDS
WITH HEIGHT... BUT JETTING IN THE LOW LEVELS DOES NOT EXCEED 35 KT.
DO NOT EXPECT STRONG THUNDERSTORMS AT THIS TIME. HOWEVER...
PARAMETERS ARE NOT SO WEAK AS TO PRECLUDE MENTION OF THUNDERSTORMS
FRI AFTERNOON AND FRI NIGHT.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...

AS OF 3 PM WEDNESDAY...OTHER THAN POSSIBLY A REMNANT SPRINKLE OR
TWO ASSOCIATED WITH THE DEPARTING FRONTAL BOUNDARY SATURDAY  MORNING
THE LONG TERM GENERALLY LOOKS DRY. DESPITE WHAT LOOKS LIKE A WEDGE
SETTING UP SATURDAY INTO EARLY SUNDAY MODEL GUIDANCE HINTING AT
NEARLY SEASONABLE TEMPERATURES. GIVEN THE MID LEVEL RIDGE BUILDING
OVERHEAD THIS SEEMS PLAUSIBLE. BY MONDAY THE CENTER OF THE HIGH WILL
BE OFFSHORE AT WHICH TIME MOISTURE RETURN WILL GET UNDERWAY IN THE
FORM OF RISING SURFACE DEWPOINTS AND A BIT MORE MAINLY DIURNAL
CLOUDS. A COLD FRONT MAY DROP INTO THE AREA LATE TUESDAY BUT GIVEN
THE CONTINUED ZONAL MID LEVEL DRY FLOW IT WILL ONLY BRING MINOR RAIN
CHANCES.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
AS OF 18Z...HIGH PRESSURE WILL CONTINUE TO BUILD IN FROM THE
NORTHEAST WITH A COLD FRONT PUSHING SOUTH INTO THE LOWLANDS OF SOUTH
CAROLINA AND EASTERN GEORGIA. SOME LOW CLOUDS WILL LINGER ACROSS THE
COASTAL ZONES BUT MOST OF THE GUIDANCE KEEPS CONDITIONS AT MVFR AND
ABOVE THROUGH THE PERIOD. I DID INTRODUCE VCSH AT THE COASTAL
TERMINALS VERY LATE IN THE PERIOD. THE GFS HAS BEEN SHOWING A WARM
AIR ADVECTION STREAMER (SHOWERS) FOR SEVERAL DAYS. OTHER GUIDANCE
HAS VARYING PLACEMENT AND TIMING BUT I PREFER THE CONSISTENCY OF THE
GFS.

EXTENDED OUTLOOK...INCREASING MVFR CHANCES THURSDAY THRU FRIDAY
FROM ISOLATED TO SCATTERED SHOWERS AND REDUCED CEILINGS.
OTHERWISE EXPECT VFR.

&&

.MARINE...

NEAR TERM /THROUGH TONIGHT/...

AS OF 300 PM WEDNESDAY...A SMALL CRAFT SHOULD EXERCISE CAUTION IS IN
EFFECT FOR THE NORTHERN WATERS THROUGH 200 AM.

A BACKDOOR COLD FRONT HAS MOVED SOUTH OF ALL THE WATERS AND WILL
STALL NEAR THE SAVANNAH RIVER BEFORE MOVING BACK TO THE N THU/THU
NIGHT. WINDS WILL BE FROM THE NE AND ENE THIS EVE...VEERING TO SE
OVERNIGHT. THE STRONGEST WINDS WILL BE UP TO 15 TO 20 KT THIS EVE IN
NE SURGE...RELAXING TO 10 TO 15 KT OVERNIGHT AS THE PRESSURE
GRADIENT LOOSENS. SEAS WILL BE UP TO 4 TO 5 FT...HIGHEST ACROSS THE
NORTHERN WATERS. SEAS WILL SUBSIDE TO 2 TO 4 FT OVERNIGHT.

SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...

AS OF 300 PM WEDNESDAY...A STALLED FRONT WILL LIFT BACK ACROSS THE
WATERS AS A WARM FRONT LATE THU AND THU NIGHT...VEERING SE WINDS
TO S. S TO SSW WINDS WILL CONTINUE AHEAD OF A COLD FRONT APPROACHING
FROM THE W THU NIGHT AND FRI. AS THE FRONT NEARS...WINDS WILL VEER
TO SW FRI AFTERNOON AND EVE AND THEN TO NW WITH ITS PASSAGE NEAR
DAYBREAK SAT. WIND SPEEDS WILL BE NEAR 15 KT FOR MUCH OF THE PERIOD.
SEAS WILL BE 3 TO 4 FT.

LONG TERM /SATURDAY THROUGH MONDAY/...

AS OF 3 PM WEDNESDAY...A COLD FRONT CROSSES THE WATERS RIGHT AT
THE START OF THE PERIOD. THIS BOUNDARY WILL BRING NW WINDS THAT VEER
TO N AS THE DAY WEARS ON. WIND SPEEDS SHOULD BE CAPPED AT JUST 10KT
AND NO ADVERSE EFFECTS ANTICIPATED WITH ITS PASSAGE. SUNDAY WILL
BEGIN WITH NE FLOW BUT AS HIGH PRESSURE MOVES FROM OVER LAND TO OVER
WATER A CHANGE TO SE EXPECTED. MONDAY FINDS THIS HIGH FURTHER
OFFSHORE FOR A SW FLOW LOCALLY. WIND SPEEDS AND WAVE HEIGHTS WILL
BOTH BE QUITE MANAGEABLE FOR MOST MARINERS.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...MBB
NEAR TERM...RJD
SHORT TERM...RJD
LONG TERM...MBB
AVIATION...SHK
Hazardous weather outlook, Apr 20, 3:55 PM EDT, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
355 PM EDT WED APR 20 2016

NCZ087-096-099-105-107-SCZ017-023-024-032-033-039-053>056-212000-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND NEW HANOVER-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-WILLIAMSBURG-INLAND HORRY-
COASTAL HORRY-INLAND GEORGETOWN-COASTAL GEORGETOWN-
355 PM EDT WED APR 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ106-108-212000-
COASTAL PENDER-COASTAL NEW HANOVER-
355 PM EDT WED APR 20 2016

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ254-256-212000-
COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT
20 NM-
COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT
20 NM-
355 PM EDT WED APR 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-212000-
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
355 PM EDT WED APR 20 2016

...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 2 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT SHOULD EXERCISE CAUTION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ109-110-212000-
INLAND BRUNSWICK-COASTAL BRUNSWICK-
355 PM EDT WED APR 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN AIR QUALITY ALERT IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

AN AIR QUALITY ALERT REMAINS IN EFFECT THROUGH MIDNIGHT THURSDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

27

Nearby

Small Craft Advisories in North Carolina, 2016Every small craft advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.